Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Have eye fatigue, head aches, temple pressure and sudden flashes of light. Is it due to exposure to computer?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
I sit in front of a computer about 12 hours a day, for work or for studying, i am wondering if that could have anything to do with my recent eye fatigue, head aches, temple pressure, and sudden flashes of light, also from time to time i have pain on the side of my eye.
Posted Tue, 2 Jul 2013 in Brain and Spine
Answered by Dr. Michelle Gibson James 26 minutes later
Hi, thanks for using healthcare magic

It is definitely possible that the prolonged exposure to the computer screen could result in your symptoms.

Doctors in the optometry field have found that persons in with prolonged screen time could experience different symptoms.The most common were actually eye strain , headaches, blurred vision and pain in the shoulder or neck.

The extent of problems that can occur with the use of the computer for long periods depends on (1)any corrected or uncorrected visual problems that may already exist,

(2)the lighting in the area- there should be a balance between the lighting in the room and that of the screen.
there should be enough light to view the screen but not enough to cause reflections or glare

You may want to consider a visit to your optometrist or opthalmologist for an assessment.

It is normally advised that you should (1) use a desk lamp instead of overhead lighting to reduce eye strain

(2) take eye breaks - this means every 20 or 30 minutes close your eyes or stare away from the computer for a few minutes

(3) blink often to reduce dry eyes

In addition to prolonged use of the computer, temple pressure and headaches can also be related to other causes of headaches that may have to be ruled out.These would include migraines ( can also be associated with flashes of light).In this instance there would normally be worsening of the headache with light or noise.

Tension headaches would normally be a tight or heavy sensation in the front of the head.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Have eye fatigue, head aches, temple pressure and sudden flashes of light. Is it due to exposure to computer? 4 hours later
I have dual screens that i set at 40 percent should i adjust the brightness of them?
Answered by Dr. Michelle Gibson James 8 hours later

Adjusting brightness if necessary can help. According to some computer personnel and optometrist the following can be done to minimise eyestrain from computer use: (1) adjust the contrast as low as possible so that there is as much black as possible
(2) if you notice that the central aspects of the screen are lighter than the margins then there is a black level problem
(3) adjust brightness so that the black region is a as black as possible but just on the threshold of becoming bright

Once you have checked the brightness, you can adjust contrast as well.

It would help , as mentioned to reduce ambient lighting to reduce any reflections onto the screen.
You can check to see if there are reflections that may be causing problems by turning off the computer and looking at the screen to see if you notice alot of reflections on your screen, there should be no intense light reflections.

If you notice any , rearrange your environment to minimise this.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor